Key Points:

Giving children the painkiller paracetamol during their first year of life can increase their risk of developing asthma.

This has been established in the biggest study of asthma undertaken.

More than 200,000 6- and 7-year-old children from 34 countries, including New Zealand, were studied as part of the International Study of Asthma and Allergies in Childhood programme.

The study results, to be published in The Lancet British medical journal, found that the risk of developing asthma five years after an infant is given paracetamol is increased by about 20 to 25 per cent.

The risk of developing eczema and rhinoconjunctivitis (inflammation of the eye) is also increased for 6- and 7-year-olds who have taken the non-prescription medication.

The risk of developing asthma was three times higher in children who used paracetamol frequently.

New Zealand has one of the highest incidences of asthma in the world. About 600,000 New Zealanders - about one in three children and one in seven adults - have the illness.

And paracetamol - used to ease fever, headaches and other minor aches and pains - is the country's most commonly prescribed drug.

The medical director of the Asthma and Respiratory Foundation of New Zealand, Professor Robin Taylor, said the study gave an insight into why the prevalence of asthma had increased over the past 50 years.

But she said parents should not be put off giving their children paracetamol if they are sick.

"The benefits may strongly outweigh any potential risks."